Iowa, 2009

Blizzard in Iowa, January 12 to 13, 2009

January 12 to 13, 2009 · NWS DVN · 2 events in 2 counties and zones

A strong arctic front combined with newly fallen snow of 2 to 4 inches caused blizzard conditions across a small portion of northeast Iowa on January 12-13, 2009. Wind gusts to near 40 mph produced blizzard conditions in Benton and Iowa counties with frequent visibilities near zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong arctic front combined with newly fallen snow of 2 to 4 inches caused blizzard conditions across a small portion of northeast Iowa on January 12-13, 2009. Wind gusts to near 40 mph produced blizzard conditions in Benton and Iowa counties with frequent visibilities near zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 12, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 12, 3:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST MON JAN 12 2009

.DISCUSSION...
SHORT TERM...TONIGHT AND TUESDAY...
LATEST SFC ANALYSIS WAS INDICATING THE MAIN SFC LOW INDUCED BY UPPER
LEVEL CLIPPER TYPE WAVE WAS CURRENTLY OVER NORTH CENTRAL IA ATTM...
WITH A LARGE SFC PRESSURE FALLS BULLSEYE NOW FROM QUINCY TO WEST OF
THE STL AREA. THIS FEATURE A BIT DEEPER THAN 12Z INITIALIZATION...AND
WILL TRY TO MIGRATE OR AT LEAST ENERGY TRANSFER SOME TO THE SSE
TOWARD THE LARGEST FALLS. A MONSTROUS PRESSURE RISE ISALLOBARIC SURGE
WAS NOTED OVER EASTERN SD INTO NEB...AND EXTRAPOLATING THIS FIELD
WILL SKIRT THE SOUTHWESTERN THIRD OF THE DVN CWA AFTER 02Z.

AFTER THE INITIAL WING OF PRE-CLIPPER SNOWS THIS AFTERNOON
PROVIDE ANYWHERE FROM 1-4 INCHES AND A FEW LOCALLY HIGHER AMOUNTS
IN THE DVN CWA...FORCING OFF THE MAIN WAVE AND SOME WRAP AROUND WILL
PRODUCE ANOTHER 1-3 INCHES MAINLY ALONG AND NORTH OF THE I80
CORRIDOR/MAXIMIZING BETWEEN I80 AND HWY30/ THROUGH 05Z OR SO BEFORE
WINDING DOWN AGAIN AS THE SYSTEM EXITS. BUT THE CONCERN OF COURSE
IS THE ADVISORY OR NEAR ADVISORY CRITERIA WINDS BEHIND THE EXITING
SYSTEM SPREADING ACRS THE CWA FROM WEST-TO-EAST AS THE EVENING
PROGRESSES AND HOW IT PICKS UP AND BLOWS THE ONGOING SNOWPACK AND
THE NEW SNOW/FROM THIS AFTERNOON AND EVENING/. WITH ONGOING LLVL
CAA AND SIGNALS OF A TROP-FOLD AIDING A HIGH WIND MIX DOWN THREAT
TONIGHT...HAVE ALREADY UPGRADED THE MAJORITY OF THE PREVIOUS
BLIZZARD WATCH TO A WARNING WITH MIDDAY UPDATE...WITH THE WEST
STARTING AT 00Z AND THE EAST HALF ALONG AND EAST OF THE MS RVR
STARTING AT 3Z WHEN THE LARGEST WIND SURGES/PICK-UP ARE EXPECTED.
EXPECT SUSTAINED WINDS OF 24-35 MPH AT HEIGHT OF MOMENTUM TRANSFER
AND INITIAL ISALLOBARIC SURGE...WITH GUSTS UP TO 45 MPH. THIS SHOULD
INDUCE WIDESPREAD WHITE-OUT/BLIZZARD CONDITIONS IN THE SUBSTANTIAL
SNOWPACK AREAS. AGREE WITH DMX THAT THE PRE-CLIPPER WARMING AT OR
EVEN WELL ABOVE FREEZING THIS AFTERNOON MAY MAKE THE SNOW HARDER TO
BLOW/SOME MELT FACTOR/...FOR TRUE BLIZZARD CONDITIONS TO UNFOLD AND
THUS THE WARNING MAY BE MARGINAL IN THE SOUTHERN TIER OR TWO OF
WARNING COUNTIES...BUT WILL STILL LET THE ONGOING WARNING RIDE FOR
NOW. THE COLD AIR IS COMING THOUGH....AND WITH EXTENT OF THE LLVL CAA
AFTER MIDNIGHT...WIND CHILL ADVISORY CRITERIA WILL EASILY BE MET IN
MOST OF THE BLIZZARD WARNING AREA FROM 07Z-18Z TUE AND HAVE WRAPPED
THAT THREAT INTO THE WARNING.

FOR THE SOUTHERN THIRD OF THE CWA...WILL GO WITH A CATCH ALL WINTER
WEATHER ADVISORY FOR 1-2 INCHES OF SNOW...SOME BLOWING/ DRIFTING
SNOW...ADVISORY STRENGTH WINDS AND EVENTUAL WIND CHILLS OF 15 TO 25
BELOW THROUGH TUESDAY MORNING. AS HIGH PRESSURE BUILDS ACRS THE
REGION IN THE WAKE OF THE EXITING LOW PRESSURE SYSTEM ON TUE...MOST
OF THE HEADLINES SHOULD BE ABLE TO BE DROPPED AFTER 18Z.    ..12..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
NEXT MAJOR EVENT WILL BE ARRIVING TUESDAY NIGHT AND WEDNESDAY AS
ANOTHER POTENT CLIPPER DROPS SOUTHEAST INTO THE REGION. WILL FOLLOW
TREND OF ECMWF/GFS MODEL TAKING CLIPPER ALONG THE HIGHWAY 34
CORRIDOR. TEMPERATURES SHOULD BE COLDER AHEAD OF THIS CLIPPER
COMPARED TO THE CURRENT EVENT THEREFORE SNOW RATIOS SHOULD BE ABOUT
20:1...POSSIBLY 30:1 IN THE NORTH CWA. DECENT SNOWS EXPECTED TO
DEVELOP TUESDAY NIGHT MAINLY AFTER MIDNIGHT AND CONTINUE INTO AT
LEAST WEDNESDAY MORNING BEFORE DIMINISHING. ISENTROPIC LIFT LOOKS
IMPRESSIVE WITH LOW LEVEL WINDS OF 50 KNOTS. FORECAST SOUNDINGS
INDICATE STRONG LIFT OCCURRING IN THE DENDRITIC SNOW GROWTH ZONE FOR
ABOUT A 6 HOUR PERIOD OF MODERATE TO LOCALLY HEAVY SNOWFALL. LOOKING
FOR A BAND OF 4-7 INCHES OF FLUFFY SNOW ALONG AND NORTH OF THE I-80
CORRIDOR WITH 1-3 INCHES SOUTH OF HIGHWAY 34.

THE BIG PROBLEM FOLLOWS BEHIND THE ARCTIC FRONT WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT AS THE CLIPPER RACES EASTWARD. STRONG COLD
ADVECTION BEHIND THIS SYSTEM EXPECTED AS IT WILL BE TAPPING THE
COLDEST AIRMASS OF THE SEASON SO FAR. 850 MB NORTHWEST WINDS OF 50
KNOTS AND TIGHT SURFACE GRADIENT SHOULD ALLOW SURFACE WINDS TO CRANK
UP TO OVER 40 KNOTS WEDNESDAY AFTERNOON INTO THE EVENING. HAHN RULE
ALSO SUGGESTS THESE WIND SPEEDS. NEEDLESS TO SAY...ANOTHER BLIZZARD
EVENT EXPECTED WITH SEVERE BLOWING AND DRIFTING AND FREQUENT
WHITEOUTS. THIS WILL BE OCCURRING AS MUCH COLDER AIR INVADES THE
REGION WITH TEMPERATURES FALLING BELOW ZERO OVER ALL OF THE CWA
WEDNESDAY NIGHT MAKING FOR A DANGEROUS SITUATION TO SAY THE LEAST.
WILL NOT ISSUE A BLIZZARD WATCH FOR THIS EVENT AT THIS TIME DUE TO
THE ALREADY ONGOING HEADLINES...BUT NEXT SHIFTS MAY NEED TO
CONSIDER A WATCH.

COLDEST AIRMASS OF THE SEASON SO FAR WILL BE OVER THE AREA THURSDAY
AND THURSDAY NIGHT. (THIS IS A CHUNK OF THE BRUTAL AIR THAT HAS BEEN
SITTING OVER ALASKA AND NW CANADA FOR THE PAST 1-2 WEEKS WHERE IT
HAS BEEN AS COLD AS -65F). MANY LOCATIONS ALONG AND NORTH OF I-80
WILL STAY BELOW ZERO DURING THE DAY ON THURSDAY. STRONG ARCTIC HIGH
PRESSURE NEARLY 1050 MB WILL DROP INTO THE REGION THURSDAY NIGHT
WITH CLEAR SKIES...LIGHT WINDS AND DEEP SNOW COVER EXPECTED. THIS
WILL BE THE COLDEST NIGHT SO FAR THIS SEASON AND WILL FORECAST
MINIMUM TEMPERATURES RANGING FROM 25 BELOW ALONG HIGHWAY 20...AROUND
15 BELOW ALONG THE I-80 CORRIDOR TO AROUND 8 BELOW SOUTH OF HIGHWAY
34.

AS THE HIGH PUSHES AWAY FROM THE REGION LATER FRIDAY INTO FRIDAY
NIGHT A BAND OF WARM ADVECTION SNOW SHOULD DEVELOP AS SOUTHWEST
WINDS RETURN. FOR NOW WILL HAVE A CHANCE OF SNOW BUT POPS CAN BE
RAISED AS WE GET CLOSER TO THIS EVENT IF NEEDED. QUESTION THIS FAR
OUT IS AVAILABILITY OF MOISTURE. WILL WELCOME THE TEMPERATURE
MODERATION THIS WEEKEND AS THE CORE OF THE ARCTIC AIR FINALLY PUSHES
EASTWARD.

LOOKING AHEAD...THANKFULLY IT APPEARS THAT MUCH OF NEXT WEEK WILL
FEATURE A DRIER AND WARMER PATTERN WITH ECMWF/GFS MODELS HINTING AT
A RETURN TO A MORE ZONAL FLOW. HOWEVER THE NEXT SURGE OF ARCTIC AIR
WILL ALREADY BE MAKING A PLUNGE TOWARDS THE NORTHERN ROCKIES AND
NORTHERN PLAINS BY THE END OF NEXT WEEK...AND HEADED OUR WAY

..HAASE..

&&

.AVIATION...
GENERALLY MVFR TO IFR CONDITIONS WITH PERIODS OF LIFR CONDITIONS
EXPECTED INTO TUE MORNING. CONDITIONS THEN GRADUALLY IMPROVING TO VFR
BY 15Z TO 18Z TUE.

LOW PRESSURE OVER NORTH CENTRAL IA WILL MOVE E/SE INTO NORTHERN IL
THIS EVE. SNOW WILL BE ENDING AT MOST TERMINALS OVER THE NEXT FEW
HOURS. WRAP-AROUND SNOW IS THEN EXPECTED TO DIVE SOUTH ACROSS
TERMINALS FROM NORTH TO SOUTH THIS EVE AND CONTINUE OVERNIGHT BEFORE
ENDING BY 12Z. MAIN CONCERN IS WITH VERY STRONG WINDS DEVELOPING OVER
THE AREA THIS EVE IN WAKE OF DEPARTING STORM SYSTEM. TIGHT MSLP
GRADIENT ACROSS STATE OF IA AT 17-18 MBS THIS EVE SUPPORTS GUSTS TO
NEAR 45 MPH WHICH SHOULD DEVELOP BY 01Z-02Z AT KCID...REACHING
KDBQ...KMLI AND KBRL SITES BETWEEN 02Z-05Z... CONTINUING UNTIL 12Z.
THESE WINDS WITH FRESHLY FALLEN SNOW TO YIELD VSBYS OF 1/2 MILE TO AT
OR BELOW 1/4 MILE AT TIMES. MSLP GRADIENT GRADUALLY RELAXES TUE
MORNING AS SFC HIGH PRESSURE RIDGE BUILDS IN. THIS WILL BRING
IMPROVEMENT IN CIGS AND VSBYS TO VFR.       ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR
     CLINTON-JACKSON-SCOTT.

     BLIZZARD WARNING FROM 9 PM THIS EVENING TO 12 PM CST TUESDAY
     FOR CLINTON-JACKSON-SCOTT.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-VAN BUREN.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-WASHINGTON.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 9 AM CST TUESDAY FOR
     BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JOHNSON-JONES-
     KEOKUK-LINN-LOUISA-MUSCATINE-WASHINGTON.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
     TUESDAY FOR LEE.

IL...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BUREAU-
     CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WHITESIDE.

     BLIZZARD WARNING FROM 9 PM THIS EVENING TO 12 PM CST TUESDAY
     FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR HENDERSON-
     WARREN.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     TUESDAY FOR HANCOCK-MCDONOUGH.

MO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
     TUESDAY FOR CLARK-SCOTLAND.

&&

12/HAASE/05
Hazardous weather outlook, Jan 12, 2:14 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CST MON JAN 12 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
214 PM CST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR LOCATIONS ALONG AND NORTH OF
LINE FROM WASHINGTON IOWA TO PRINCETON ILLINOIS TONIGHT AND TUESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT INTO TUESDAY MORNING
FOR AREAS ALONG AND SOUTH OF HIGHWAY 34. SNOW WILL END OVER MOST OF
THE OUTLOOK AREA FROM WEST TO EAST BY MID AFTERNOON THROUGH EARLY
EVENING WITH WIDESPREAD ACCUMULATIONS OF 1 TO 4 INCHES. SNOW WILL
THEN REDEVELOP TONIGHT IN THE WAKE OF A LOW PRESSURE SYSTEM AND
ARCTIC FRONT... WITH ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES. THIS
FRESH SNOW AND EXISTING POWDERY SNOW WILL COMBINE WITH SUSTAINED
WINDS OF 25 TO 35 MPH TONIGHT AND EARLY TUESDAY TO CREATE BLIZZARD
CONDITIONS NORTH OF HIGHWAY 34 WITH SIGNIFICANT BLOWING AND DRIFTING
SNOW. VISIBILITIES WILL LIKELY BE RESTRICTED TO UNDER 1/4 MILE
FOR LONG PERIODS... WITH WHITE OUT CONDITIONS IN OPEN AND RURAL
AREAS TONIGHT AND TUESDAY MORNING. IN ADDITION...DANGEROUSLY COLD
WIND CHILLS OF -20 TO -30 ARE EXPECTED TONIGHT. EXTREMELY HAZARDOUS
TRAVEL CONDITIONS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING...BLOWING SNOW WILL CONTINUE UNTIL WINDS DIMINISH
TOWARD MIDDAY.

TUESDAY NIGHT AND WEDNESDAY...ANOTHER STRONG WINTER STORM WILL
LIKELY BRING ANOTHER PERIOD OF BLIZZARD CONDITIONS TO THE AREA.
ADDITIONAL SNOW ACCUMULATIONS FROM 3 TO 7 INCHES ARE LIKELY ALONG
AND NORTH OF I-80 WITH LESSER AMOUNTS TO THE SOUTH. NORTHWEST WINDS
OF 25 TO 35 MPH WITH GUSTS TO OVER 45 MPH WILL RESULT IN WIDESPREAD
SEVERE BLOWING AND DRIFTING SNOW WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. THESE BLIZZARD CONDITIONS WILL MAKE TRAVEL DANGEROUS...IF NOT
IMPOSSIBLE. AN ARCTIC COLD FRONT WILL BRING FALLING TEMPERATURES
DURING THE DAY WEDNESDAY...WITH READINGS DROPPING WELL BELOW ZERO
WEDNESDAY NIGHT. WIND CHILLS WILL DROP TO DANGEROUS LEVELS FROM 20
TO 40 BELOW ZERO WEDNESDAY NIGHT.

DANGEROUSLY COLD TEMPERATURES WILL LINGER THURSDAY THROUGH
THURSDAY NIGHT...WITH WIND CHILL VALUES REMAINING AS LOW AS 25 TO 35
DEGREES BELOW ZERO. ACTUAL TEMPERATURES WILL FALL BELOW ZERO OVER
MUCH OF THE AREA WEDNESDAY NIGHT...WITH LOCATIONS ALONG AND NORTH OF
I-80 REMAINING BELOW ZERO DURING THE DAY ON THURSDAY. THE COLDEST
NIGHT SHOULD BE THURSDAY NIGHT WITH ACTUAL LOW TEMPERATURES FALLING
AS LOW AS 25 BELOW NEAR HIGHWAY 20 TO AROUND 15 BELOW ALONG I-80...
AND AROUND 8 BELOW SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL AND BLIZZARD CONDITIONS WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Jan 12, 5:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     SNOW             2 N MILAN               41.47N 90.56W
01/12/2009  M2.0 INCH        ROCK ISLAND        IL   CO-OP OBSERVER

            SNOWFALL OVER THE PAST 5 HOURS.

&&

12
Local storm report, Jan 12, 5:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     SNOW             LOWDEN                  41.86N 90.92W
01/12/2009  M2.6 INCH        CEDAR              IA   CO-OP OBSERVER

            STORM TOTAL. SNOW DEPTH 7.5 INCHES.

&&

BILLN
Local storm report, Jan 12, 5:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             GALENA                  42.42N 90.43W
01/12/2009  M2.0 INCH        JO DAVIESS         IL   TRAINED SPOTTER

&&

12
Local storm report, Jan 12, 5:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     SNOW             1 SE PRINCETON          41.37N 89.45W
01/12/2009  M1.0 INCH        BUREAU             IL   TRAINED SPOTTER

0529 PM     SNOW             STANLEY                 42.64N 91.81W
01/12/2009  M2.3 INCH        BUCHANAN           IA   TRAINED SPOTTER

0536 PM     SNOW             2 N NEW WINDSOR         41.23N 90.45W
01/12/2009  M1.0 INCH        MERCER             IL   TRAINED SPOTTER

            SNOW DEPTH IS 2 INCHES.

&&
Local storm report, Jan 12, 5:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     SNOW             AUGUSTA                 40.23N 90.95W
01/12/2009  E0.5 INCH        HANCOCK            IL   TRAINED SPOTTER

&&
Local storm report, Jan 12, 6:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CST MON JAN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     SNOW             FULTON                  41.87N 90.16W
01/12/2009  E2.0 INCH        WHITESIDE          IL   TRAINED SPOTTER

            SNOW DEPTH 8 INCHES.

&&

BILLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Benton

When
January 12, 6:00 PM CST to January 13, 12:00 AM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Blizzard, Iowa

When
January 12, 6:00 PM CST to January 13, 12:00 AM CST
Where
Iowa forecast zone
Reported by
Public
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Blizzard conditions were observed 1/2 mile north of Interstate 80 near Victor. Winds were sustained at 25 mph with gusts to 38 mph. Visibility was reduced to less than a quarter mile, with drifts on roadways.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151074, 151075.